| Model Number |
G13699 |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
01/05/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Fluoroscopic imaging was received.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported the patient underwent a cholecystectomy via a laparoscopic cholangiography.During the procedure, a fanelli laparoscopic endobiliary stent set was used as the cholangiogram "showed initially a very small amount of contrast getting into the duodenum then obstruction with a visible stone".Under fluoroscopy, after the cystic duct introducer was removed, the stent and the stent delivery system were passed over the guide wire into the cystic duct and advanced through the ampulla and part way into the duodenum.The radiopaque markings of the stent delivery system showed 2 in the common bile duct and 2 in the duodenum.When the outer sleeve of the delivery system was retracted to deploy the stent, resistance was encountered when pulling the proximal portion of the delivery system back with the guide wire.As a result, the wire was removed and the delivery system could be pulled back with little or no resistance [sic].As the radiopaque markers on the end of the device approached the position of final deployment, resistance was met again.Retraction was continued.The stent was able to be deployed.However, the 2 radiopaque markers came off the delivery system and fell into the common duct.The cholangiogram showed good flow to the duodenum.As a result, the physician decided to complete the procedure leaving the 2 retained markers to be addressed at a subsequent endoscopic retrograde cholangiopancreatography (ercp).Later it was determined the markers would presumably be swept out into the duodenum to pass in the stool.Per the physician, the patient tolerated the procedure well, was awakened in the operating room and sent to recovery stable.Additionally, per the physician, there was some angulation at the junction of the stent and the rest of the device.Prior to the procedure, "the device was stored in a dry area with temperature and humidity ranging from 68-72 degrees and humidity 20-60%.As for lighting it was stored in the packaging from the company in a room with ambient lighting.".
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: attached files, b5.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.- attachment: [pr252008_hhs_fda_sus_mw5083009_recvd 04feb2019.Pdf, pr252008_hhs_fda_sus_mw5083244_recvd 07feb2019.Pdf].
Event or Problem Description
Sus report mw5083009 received on 04feb2019 and mw5083244 received on 07feb2019 detail the event where 2 radiopaque markers fell off of the stent during a cholecystectomy laparoscopic cholangiogr with stent placement procedure.It was confirmed with the reporting physician that both reports reference the same event.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.D10 ¿ product received on: (b)(6) 2019.The previously reported date was for a disc of images of the complaint device.Investigation ¿ evaluation.A review of the complaint history, device history record, instructions for use (ifu), quality control and supplier investigation, as well as a visual inspection of the device was conducted during the investigation.The complaint device was returned to cook for investigation.From the investigation, only one marker band was present, and a severe bend was noted in the inner carrier.At this time there is no evidence suggesting that the device was manufactured out of specification.Fluoroscopic images were provided by the customer.An image review was completed and found that a kink/bend was noted within the midportion of the common bile duct.While retracting the stent system in order to deploy, this kink/bend is likely what caused the shearing forces to the radiopaque bands, due to the bands being applied externally to the catheter and not integrated into the wall.The stent appeared to be functioning normally, with the two metallic markers still present within the proximal portion of the biliary stent.Additionally, a document based investigation evaluation was performed.Cook completed a review of the product device master record, and concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Adequate risk mitigation activities are in place to capture this failure mode prior to customer release.The device history record was also reviewed and found no nonconformances relevant to the failure mode on the reported lot 8866343.A complaint software search was completed for complaints on the reported lot and found no additional complaints from the field.From this information, there is no evidence suggesting that there is nonconforming product in house or in the field.The investigation found that the affected component is supplied to cook from an external supplier.Cook requested that the supplier investigate this occurrence.The supplier reviewed their device history record (dhr) for the reported device and found no nonconformances relevant to the reported failure mode.The device was returned and thus sent to the supplier to evaluate.From the supplier evaluation, the #3 band was confirmed within spec and positioned correctly, but the #2 and #1 bands were confirmed missing.The catheter had markings from the #2 band position, but markings for the #1 band could not be located.At this time, there appeared no evidence that the device was manufactured out of specification.Based on the information provided, inspection of the returned product and the results of the investigation, cook has concluded that the procedure contributed to the event.The physician stated that there was a kink in the deployment system while attempting to deploy, causing the radiopaque markers to shear off.This kink could have been caused while attempting to place the device, as it was mentioned there was angulation at the proximal end of the stent.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.